Dear Dr. Roach: I am worried that I may have Candida overgrowth. Can you tell me about that?
Dear T.E.: Candida, the most common pathogenic yeast, is a normal part of our body. It can overgrow under certain circumstances, especially with antibiotic use, which can cause oral thrush or a vaginal ďyeast infection.Ē
People with immune deficiency, such as patients with advanced HIV infection, can develop more dangerous yeast infections. Some yeast infections may require treatment with antifungal drugs, such as vaginal cream, but serious Candida infections may require systemic treatment. Healthy bacteria, from yogurt or probiotic supplements, are effective for yeast overgrowth.
Many otherwise healthy people attribute certain symptoms, such as asthma and abdominal pain, to yeast. These symptoms may or may not have anything to do with yeast, since Candida overgrowth is hard to prove. I donít recommend Candida treatment unless there is a defined infection. However, some people do report improvement with a diet of fresh fruits and vegetables and one that avoids yeast products, sugar and vinegar.
Dear Dr. Roach: I am writing to you because I want to hear your opinion about my husbandís kidney disease, which was caused by taking lithium. He is 68 years of age, is manic depressive and had been taking lithium for 40 years. He had been showing signs of kidney disease for the past three years, with creatinine levels of 2.0. He tried to cut down on the lithium, but he could not, as his disease got worse.
His doctor is very passive. He doesnít tell us what we should expect in the near future. According to the Internet, he will be on dialysis very soon, right?
Dear L.G.: Bipolar disorder, formerly called manic depression, is common and frequently is undiagnosed or misdiagnosed. Lithium is a very effective medication for many people with bipolar disorder; however, it does have significant toxicity, especially to the thyroid, nervous system and kidneys. The kidney conditions associated with lithium include diabetes insipidus and chronic interstitial nephritis.
Diabetes insipidus has nothing to do with sugar or insulin (thatís diabetes mellitus); rather, itís a disorder of water regulation in the kidney, causing excess urination and often abnormally high blood sodium levels. Interstitial nephritis from lithium causes an increase in creatinine, but often it does not lead to dialysis.
I am worried that he may have interstitial nephritis, and I think your husband needs to see a nephrologist (a kidney specialist), who can give an opinion on how best to treat the kidney disease and can advise you whether it is in fact due to the lithium and if the lithium needs to be stopped. His psychiatrist can prescribe alternate medications if the lithium is no longer safe.
Email questions to ToYourGoodHealth@med.cornell.edu.